Tornadoes · United States · Texas · 2009
EF0 tornado, Cherokee, Texas, June 12, 2009
This EF0 tornado ran 0.7 miles across San Saba County on June 12, 2009, touching down at 7:50 PM CDT and reaching 200 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 12, 2009
- Touchdown
- 7:50 PM CDT (00:50 UTC)
- Lifted
- 7:55 PM CDT (00:55 UTC)
- On the ground
- 5 minutes
- Path length
- 0.7 miles (1.1 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- County
- San Saba County
- Touchdown point
- 30.912, -98.986
- Lift-off point
- 30.902, -98.986
- Record number
- 0906121850-01
What the Weather Service recorded
On June 11-12, the combination of a dryline and outflow boundary resulted in scattered thunderstorms developing across the Big Country and Heartland. Some of these storms became severe and produced tornadoes, large hail and damaging winds.
A few oak trees were snapped and several large limbs were broken off.
The weak tornado produced a narrow path of damage where several large tree limbs were broken off and a few trees were snapped at the trunk.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
0 minutes of warning. NWS SJT issued a tornado warning for this county at 00:50 UTC, 0 minutes before the tornado touched down, in force until 01:30 UTC.
The county was under a tornado watch, issued at 20:34 UTC and running to 05:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:34 UTC | 05:00 UTC | Tornado Watch | SJT |
| 00:50 UTC | 01:30 UTC | Tornado Warning | SJT |
| 01:21 UTC | 02:00 UTC | Tornado Warning | SJT |
| 01:56 UTC | 03:00 UTC | Severe Thunderstorm Warning | SJT |
| 02:56 UTC | 04:00 UTC | Severe Thunderstorm Warning | SJT |
| 03:18 UTC | 06:15 UTC | Flash Flood Warning | SJT |
| 03:28 UTC | 04:00 UTC | Tornado Warning | SJT |
| 03:54 UTC | 04:30 UTC | Tornado Warning | SJT |
| 04:00 UTC | 05:00 UTC | Severe Thunderstorm Warning | SJT |
| 04:51 UTC | 05:45 UTC | Severe Thunderstorm Warning | SJT |
| 04:57 UTC | 05:45 UTC | Tornado Warning | SJT |
| 05:45 UTC | 06:15 UTC | Tornado Warning | SJT |
| 06:37 UTC | 09:30 UTC | Flood Advisory | SJT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 20:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the tornado touched down at Jun 12, 6:08 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jun 12, 6:08 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 608 PM CDT FRI JUN 12 2009 .AVIATION... /00Z UPDATE/ VFR CONDITIONS WILL CONTINUE THROUGH THE NEXT 24 HOURS OVER ALL OF WEST CENTRAL TEXAS. THUNDERSTORM ACTIVITY WILL CONTINUE OVER SOUTHEAST PORTIONS OF THE AREA THROUGH THE NEXT SEVERAL HOURS...BUT SHOULD REMAIN EAST OF KBBD. WILL INCLUDE MENTION OF VCTS FOR KBBD THROUGH 02Z. SURFACE WINDS WILL BACK TO THE SOUTH THIS EVENING AND WILL GUST TO AROUND 20 KTS TOMORROW AFTERNOON. && .PREV DISCUSSION... /ISSUED 404 PM CDT FRI JUN 12 2009/ SHORT TERM... RECENTLY ISSUED TORNADO WATCH #390 COVERS OUR EASTERN AND SOUTHEASTERN COUNTIES UNTIL 11 PM. SURFACE CONVERGENCY BOUNDARY IS ALIGNED NORTH-NORTHEAST TO SOUTH-SOUTHWEST ACROSS THAT AREA. DRYLINE IS MIXING EAST ACROSS THE WESTERN BIG COUNTRY AND CONCHO VALLEY...AND MAY REACH ENHANCE THE CONVERGENCE BOUNDARY IF IT MIXES THAT FAR EAST. HAVE CHANCE POPS ACROSS THE AREA COVERED BY THE WATCH. EXPECT SIMILAR HIGH TEMPERATURES ON SATURDAY...GIVEN THE STRONG THERMAL RIDGING PATTERN AND PROXIMITY OF THE UPPER HIGH TO OUR SOUTH. HAVE SLIGHT CHANCE POP FOR OUR NORTHERN AND WESTERN COUNTIES LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT. DRYLINE MAY MIX ADVANCE INTO OUR WESTERN COUNTIES... AND WEAK FRONTAL BOUNDARY MAY SAG SOUTH OF THE RED RIVER TOWARD OUR FAR NORTHERN COUNTIES. MAY ALSO HAVE A WEAK EMBEDDED DISTURBANCE ALOFT MOVE AROUND THE NORTHERN PERIPHERY OF THE UPPER HIGH DURING THE AFTERNOON AND EVENING. LONG TERM... EXPECT A HOT AND DRY PATTERN SUNDAY AND WELL INTO NEXT WEEK. UPPER HIGH WILL BE OUR DOMINANT WEATHER FEATURE. THE GFS AND ECMWF HAVE THE UPPER HIGH EXPANDING EAST EARLY NEXT WEEK. THE 12Z MODELS ALSO SHOW A TREND FOR THIS UPPER HIGH TO RETROGRADE LATER NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 76 101 75 99 74 / 20 20 20 10 10 SAN ANGELO 76 103 76 101 74 / 10 20 20 10 0 JUNCTION 77 101 77 100 74 / 30 10 10 10 0 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99/15
Hazardous weather outlook, Jun 12, 4:36 PM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 436 PM CDT FRI JUN 12 2009 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-132145- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 436 PM CDT FRI JUN 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TONIGHT TORNADO WATCH NUMBER 390 IS IN EFFECT UNTIL 11 PM FOR AREAS EAST OF A LINE FROM ALBANY... TO EDEN... TO JUNCTION. IN ADDITION TO THE THREAT FOR TORNADOES WITH THUNDERSTORMS THIS EVENING... VERY LARGE HAIL AND DAMAGING WIND GUSTS TO NEAR 70 MPH WILL ALSO BE POSSIBLE. WITH ANY THUNDERSTORMS THAT DEVELOP...DEADLY CLOUD TO GROUND LIGHTNING WILL BE LIKELY. ALSO...TEMPERATURES WILL CLIMB TO AROUND 100 DEGREES ACROSS MUCH OF WEST CENTRAL TEXAS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF WEST CENTRAL TEXAS ON SATURDAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE DURING THE AFTERNOON SATURDAY. A FEW STORMS COULD REACH SEVERE LEVELS WITH LARGE HAIL AND DAMAGING WINDS. THE AREA MOST LIKELY TO SEE THESE STORMS IS ALONG AND WEST OF A BROWNWOOD TO OZONA LINE. ALSO...TEMPERATURES WILL CLIMB TO AROUND 100 DEGREES ACROSS MUCH OF WEST CENTRAL TEXAS SATURDAY AFTERNOON. AREA RESIDENTS ARE ENCOURAGED TO DRINK PLENTY OF FLUIDS AND LIMIT OUTDOOR ACTIVITIES WHEN POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED FOR AREAS GENERALLY EAST OF A LINE FROM ABILENE TO JUNCTION.
In the hours before
Local storm report, Jun 12, 5:45 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
545 PM CDT FRI JUN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 2 E MAY 31.98N 98.89W
06/12/2009 E1.00 INCH BROWN TX AMATEUR RADIO
QUARTER SIZE HAIL 2 MILES EAST OF MAY AT 545PM.
&&
SNAGLESpecial weather statement, Jun 12, 6:07 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 607 PM CDT FRI JUN 12 2009 TXZ154-155-130015- MCCULLOCH TX-SAN SABA TX- 607 PM CDT FRI JUN 12 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 PM CDT FOR MCCULLOCH AND SAN SABA COUNTIES... AT 606 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 6 MILES WEST OF VOCA...OR ABOUT 9 MILES SOUTH OF BRADY...MOVING NORTHEAST AT 15 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... VOCA BY 630 PM CDT US-190 NEAR THE MCCULLOCH-SAN SABA COUNTY LINE BY 715 PM CDT PEA SIZE HAIL AND WIND GUSTS TO 55 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING FOR WEST CENTRAL TEXAS.
Local storm report, Jun 12, 6:22 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
622 PM CDT FRI JUN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 5 N RICHLAND SPRINGS 31.34N 98.94W
06/12/2009 E0.75 INCH SAN SABA TX AMATEUR RADIO
PENNY SIZE HAIL REPORTED BY SHERIFFS DEPUTY 5 MILES NORTH
OF RICHLAND SPRINGS AT 615 PM.
&&
SNAGLELocal storm report, Jun 12, 6:44 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
644 PM CDT FRI JUN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL ZEPHYR 31.68N 98.79W
06/12/2009 E0.88 INCH BROWN TX AMATEUR RADIO
&&Local storm report, Jun 12, 7:03 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
703 PM CDT FRI JUN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 2 W SAN SABA 31.20N 98.75W
06/12/2009 E1.00 INCH SAN SABA TX EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED 2 MILES WEST OF SAN SABA ON
HIGHWAY 190.
&&
SNAGLELocal storm report, Jun 12, 7:14 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
714 PM CDT FRI JUN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM HAIL 5 SE ALGERITA 31.18N 98.79W
06/12/2009 E1.00 INCH SAN SABA TX COUNTY OFFICIAL
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Del Rio, TX (KDRT), 00:00Z
0.8 hours before the tornado, 247 km from the path. June 13, 2009.
- Mixed-layer CAPE
- 2576 J/kg
- Mixed-layer CIN
- -150 J/kg
- Surface CAPE
- 2760 J/kg
- Mixed-layer LCL
- 2168 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
- 0-3 km lapse rate
- 7.6 K/km
Del Rio, TX (KDRT), 12:00Z
11.2 hours after it, 247 km from the path. June 13, 2009.
- Mixed-layer CAPE
- 3499 J/kg
- Mixed-layer CIN
- -203 J/kg
- Surface CAPE
- 2190 J/kg
- Mixed-layer LCL
- 749 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
- 0-3 km lapse rate
- 4.4 K/km
The radar
The San Angelo radar (KSJT), 152 km away, was scanning. The volume nearest the touchdown began at 00:51 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:15 UTC | HAIL 0.75 | 5 N Richland Springs | San Saba, TX | PENNY SIZE HAIL REPORTED BY SHERIFFS DEPUTY 5 MILES NORTH OF RICHLAND SPRINGS AT 615 PM. |
| 23:51 UTC | HAIL 1 | 5 Se Algerita | San Saba, TX | |
| 00:00 UTC | HAIL 1 | 2 W San Saba | San Saba, TX | QUARTER SIZE HAIL REPORTED 2 MILES WEST OF SAN SABA ON HIGHWAY 190. |
| 01:00 UTC | HAIL 1 | 4 Ne Fredonia | San Saba, TX | |
| 02:07 UTC | HAIL 1 | Fredonia | Mason, TX | |
| 02:15 UTC | TSTM WND DMG | 10 E Mason | Mason, TX | NUMEROUS TREE LIMBS AND A FEW TREES WERE BLOWN DOWN. |
| 02:15 UTC | HAIL 1.75 | 10 E Mason | Mason, TX | GOLFBALL SIZE HAIL REPORTED 10 MILES EAST OF MASON AT 915 PM. |
| 02:26 UTC | HAIL 1.75 | 4 E Mason | Mason, TX | INTERMITTENT SLIGHTLY LARGER THAN GOLFBALL SIZE HAIL REPORTED AT 926PM. |
| 02:27 UTC | HAIL 2.5 | 13 N Mason | Mason, TX | TENNIS BALL SIZE HAIL REPORTED 13 MILES NORTH OF MASON AT 925 PM. |
| 02:30 UTC | TSTM WND DMG | Katemcy | Mason, TX | A FEW ROOFS WERE BLOWN OFF AND TREE LIMBS WERE BROKEN. |
| 02:30 UTC | HAIL 2.5 | Katemcy | Mason, TX | |
| 02:38 UTC | HAIL 0.5 | Castell | Llano, TX | PUBLIC REPORTED MARBLE SIZE HAIL IN CASTELL. |
| 03:00 UTC | TORNADO | 9 Se Mason | Mason, TX | NWS STORM SURVEY TEAM FOUND EVIDENCE OF AN F1 TRACK LOCATED ABOUT 9 MILES SOUTHEAST OF MASON. THE TORNADO WAS 200 YARDS WIDE. IT DAMAGED OR UPROOTED NUMEROUS LARGE OAK TREES. THE TORNADO PUSHED A MANUFACTURED HOME OFF OF |
| 03:50 UTC | FLASH FLOOD | Brady | Mcculloch, TX | FLASH FLOODING OCCURRING AT SEVERAL LOCATIONS IN BRADY. BARRICADES WERE BEING SET UP BY LAW ENFORCEMENT. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2009 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of June 12, 2009
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 12 | 2:10 PM CDT | EF1 | Conway, AR | 2.4 | 500 | $200,000 | ||
| June 12 | 4:58 PM CDT | EF2 | DeSoto, MS | 2.9 | 75 | 1 | $4.0 million | |
| June 12 | 5:00 PM CDT | EF1 | Shelby, TN | 0.1 | 30 | $25,000 | ||
| June 12 | 5:29 PM CDT | EF1 | Jack, TX | 1.7 | 100 | $20,000 | ||
| June 12 | 5:50 PM CDT | EF1 | Jack, TX | 3.3 | 50 | $20,000 | ||
| June 12 | 6:10 PM CDT | EF1 | San Saba, TX | 0.6 | 250 | |||
| June 12 | 6:58 PM CDT | EF0 | Parker, TX | 1.6 | 30 | $2,000 | ||
| June 12 | 7:15 PM CDT | EF1 | Parker, TX | 3.2 | 50 | $30,000 | ||
| June 12 | 8:40 PM CDT | EF0 | San Saba, TX | 0.5 | 250 | |||
| June 12 | 9:38 PM CDT | EF1 | Mason, TX | 0.9 | 200 | $80,000 | ||
| June 12 | 10:23 PM CDT | EF1 | Cleveland, OK | 2.2 | 200 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.